Alert archive / California / High Wind Warnings in 2023

High Wind Warning 2, NWS Sacramento, CA

January 8, 2023

NWS Sacramento, CA issued this high wind warning at Jan 8, 2023, 11:46 AM PST. It took effect at Jan 9, 2023, 12:00 AM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2023, 11:46 AM PST (19:46 UTC)
In effect from
Jan 9, 2023, 12:00 AM PST
Expired
Jan 9, 2023, 10:21 AM PST
In force
10 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

588 
WWUS76 KSTO 081946
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1146 AM PST Sun Jan 8 2023


CAZ015>019-091600-
/O.CAN.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/
/O.NEW.KSTO.HW.W.0002.230109T0800Z-230109T2200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
1146 AM PST Sun Jan 8 2023

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PST
MONDAY...
...WIND ADVISORY FOR TODAY IS CANCELLED...

* WHAT...South winds 25 to 40 mph with gusts 45 to 65 mph 
  expected.

* WHERE...Northern Sacramento Valley, Central Sacramento Valley, 
  Southern Sacramento Valley, Carquinez Strait and Delta and 
  Northern San Joaquin Valley Counties.

* WHEN...From midnight tonight to 2 PM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Saturated soils will allow for trees to
  topple more easily during this wind event. The strongest winds
  will be overnight tonight. Strongest winds will be in the 
  southern Sacramento Valley and northern San Joaquin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ066-067-082100-
/O.CAN.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/
Northeast Foothills/Sacramento Valley-Motherlode-
Including the cities of Paradise, Grass Valley, and Jackson
1146 AM PST Sun Jan 8 2023

...WIND ADVISORY IS CANCELLED...

Wind gusts have decreased across the area. Damaging winds will
return tonight. 

$$
3 follow-up statements
485 
WWUS76 KSTO 082011
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1211 PM PST Sun Jan 8 2023



CAZ066-067-091600-
/O.EXA.KSTO.HW.W.0002.230109T0800Z-230109T2200Z/
Northeast Foothills/Sacramento Valley-Motherlode-
Including the cities of Paradise, Grass Valley, and Jackson
1211 PM PST Sun Jan 8 2023

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PST
MONDAY...

* WHAT...South winds 20 to 30 mph with gusts 45 to 60 mph 
  expected.

* WHERE...Northeast Foothills and Motherlode Counties.

* WHEN...From midnight tonight to 2 PM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Saturated soils will allow for trees to
  topple more easily during this wind event. The strongest winds
  will be overnight tonight. Strongest winds will be in the 
  southern Sacramento Valley and northern San Joaquin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ015>019-091600-
/O.CON.KSTO.HW.W.0002.230109T0800Z-230109T2200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
1211 PM PST Sun Jan 8 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
2 PM PST MONDAY...

* WHAT...South winds 25 to 40 mph with gusts 45 to 65 mph 
  expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta and 
  Northern San Joaquin Valley Counties.

* WHEN...From midnight tonight to 2 PM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Saturated soils will allow for trees to
  topple more easily during this wind event. The strongest winds
  will be overnight tonight. Strongest winds will be in the 
  southern Sacramento Valley and northern San Joaquin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
016 
WWUS76 KSTO 091030
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
230 AM PST Mon Jan 9 2023

CAZ015>019-066-067-092200-
/O.CON.KSTO.HW.W.0002.000000T0000Z-230109T2200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
230 AM PST Mon Jan 9 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts of 55 to 65 mph.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, Northern
  San Joaquin Valley, Northeast Foothills/Sacramento Valley and
  Motherlode.

* WHEN...Until 2 PM PST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Saturated soils will allow for trees to
  topple more easily during this wind event. The strongest winds
  will be through this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
284 
WWUS76 KSTO 091821
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1021 AM PST Mon Jan 9 2023

CAZ015>019-066-067-091930-
/O.CAN.KSTO.HW.W.0002.000000T0000Z-230109T2200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
1021 AM PST Mon Jan 9 2023

...HIGH WIND WARNING IS CANCELLED...

Winds have diminished across the region and the High Wind Warning
has been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this high wind warning went out at Jan 8, 3:30 AM PST, 8 hours 16 minutes earlier.

Area forecast discussion, Jan 8, 3:30 AM PST, 8 hours 16 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
330 AM PST Sun Jan 8 2023

.SYNOPSIS...
Strong Pacific storm moves through Monday into Tuesday with heavy
precipitation and strong wind producing flooding and mountain
travel impacts. Additional storms move through second half of the
week into next weekend.

&&

.Discussion...
Powerful cold front moved through overnight producing strong wind,
heavy precipitation, and isolated thunderstorms. Wind gusts over 60
observed at local airports with peak gusts of 67 mph at KSAC, and 72
mph at KSMF. As a result widespread reports of downed trees/power
lines and power outages. Winds have peaked and will be trending down
through the morning. NCFR developed along main baroclinic zone
around 0848z over Central/Southern Sac Valley producing narrow band
of intense rainfall. Front and associated precip will continue to
push east this morning. Snow levels currently running around 3500
feet in the Shasta mountains and 4500 to 5500 feet in Western
Plumas/Northern Sierra Nevada. Additional local snow accumulations
up to around a foot possible today. Precip expected to wind down
this morning with scattered showers this afternoon, mainly north of
I-80.

Focus then turns to next big storms Monday into Tuesday as
strong baroclinic zones taps into deep moist 1-1.5 inch PW plume.
Widespread moderate to heavy precipitation expected beginning
after 06z Mon with first wave along with another round of strong
southerly wind. Snow levels initially forecast around 5000 feet
with onset of next system but look to trend upward Monday above
7000 feet. Rising snow levels during heavy precipitation will
enhance flooding concerns. Precip turns showery Monday afternoon
into night with fropa as winds trend down. NAM depicting some
afternoon instability in the Central Valley for thunderstorm
potential, CAPEs up to around 500 J/kg in portions of the Sac
Valley, although NBM not picking up on this until Monday
evening/night.

Precip and wind ramp up again early Tuesday as next short wave
trough moves inland. NBM depicting best potential for thunderstorms
Tuesday in Southern Sac Valley into San Joaquin Valley. Snow
levels lower back down to around 4500 feet Tuesday into Tuesday
night. Precip values Tuesday look to be less than Monday but still
significant. Storm total QPF for Monday and Tuesday's storms look
to be around 2 to 4 inches for the Central Valley with around 3
to 9 inches of liquid precip for the foothills and mountains. Snow
totals of 4 to 6 feet possible above 6000 feet. Urban and small
stream flooding will be an issue along with potential mainstem
river flooding.

Lingering showers Tuesday night then warm frontal precip spreads
back into NorCal Wednesday, mainly N of I-80, as next Pacific
storm undergoes cyclogenesis off the West Coast. Systems
progression looks to slow Thursday as it encounters downstream
amplifying upper ridge. Precip looks to mainly over northern and
western portions of the CWA Thursday.

PCH

&&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)...
Clusters and ensembles indicate a wet southwest flow pattern
continuing over NorCal from Thursday into the weekend, keeping
unsettled weather in place with daily precip chances. Thursday
will see light QPF amounts, mainly over the mountains. Friday will
see moderate precipitation amounts with more significant precip
amounts again possible Sat/Sun.

&&

.AVIATION...
Showers will continue to move through the area through 18z today,
then drier weather during the afternoon. VFR/MVFR conditions are
forecast at the TAF sites over the next 24 hours. Gusty south to
southeast winds 20 to 25 kts, with gusts 35 to 40 kts possible
through 21Z Sunday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for Carquinez Strait and
Delta-Central Sacramento Valley-Motherlode-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Shasta Lake Area / Northern Shasta County-
Southern Sacramento Valley.

Wind Advisory until 1 PM PST this afternoon for Carquinez Strait
and Delta-Central Sacramento Valley-Motherlode-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

Winter Storm Warning until 4 PM PST Tuesday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Jan 8, 6:35 AM PST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Sacramento CA
635 AM PST Sun Jan 8 2023

CAZ017-081515-
Southern Sacramento Valley CA-
635 AM PST Sun Jan 8 2023

...A strong thunderstorm will impact portions of southeastern Yolo,
southeastern Sutter, north central Sacramento, northeastern Solano
and southwestern Placer Counties through 715 AM PST...

At 634 AM PST, Doppler radar was tracking a strong thunderstorm near
Davis, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sacramento, Elk Grove, Roseville, Citrus Heights, Davis, Rocklin,
Fair Oaks, Carmichael, Rancho Cordova, West Sacramento, Lincoln,
Dixon, Loomis, Franklin, Laguna, La Riviera, Gold River, Laguna
West-Lakeside, Foothill Farms and Rio Linda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3834 12132 3835 12187 3895 12149 3885 12114
TIME...MOT...LOC 1434Z 251DEG 16KT 3849 12168

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:05 AM PSTSpecial Weather StatementSTOButte, Sacramento, San Joaquin, Stanislaus, Sutter, Tehama and 2 more85 min
Jan 8, 6:35 AM PSTSpecial Weather StatementSTOSacramento40 min
Jan 8, 7:04 AM PSTAreal Flood AdvisorySTOPlacer, Sacramento, Solano, Sutter, Yolo79 min

Nearby

High Wind Warnings in California, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.